>
Home > Trending on TAP > July 2019 > Probiotics for Antibiotic-Associated Diarrhea in Children

Probiotics for Antibiotic-Associated Diarrhea in Children

7/23/2019 1:54:51 PM
probioticsAntibiotics alter the microbial balance of the intestines and can lead to antibiotic-associated diarrhea. To assess the efficacy and safety of probiotics for the prevention of antibiotic-associated diarrhea in children, researchers conducted a systematic review and meta-analysis. The analysis was published in 2019 in the Cochrane Database of Systematic Reviews.

Analysis examines range of ages, probiotic varieties

The analysis included 33 studies and involved a total of 6352 children (aged 3 days to 17 years). Studies ranged from 5 days to 12 weeks in duration. Probiotics were given in combination with antibiotics and compared with standard therapy (e.g., diosmectite or infant formula), placebo, or no treatment. The probiotics included Bacillus spp., Bifidobacterium spp., Clostridium butyricum, Lactobacilli spp., Lactococcus spp., Leuconostoc cremoris, Saccharomyces spp., and Streptococcus spp.—either alone or in combination.

Overall, probiotics showed a moderate protective effect for preventing antibiotic-associated diarrhea. The incidence of diarrhea was 8% in the probiotic group and 19% in the control group, with a number needed to treat (NNT) of 9. High-dose probiotics (≥ 5 billion CFUs per day) were more effective than low-dose probiotics, such that the NNT in the subset of high-dose studies was only 6. The most effective of the probiotics tested appeared to be Lactobacillus rhamnosus or Saccharomyces boulardii. Evidence from secondary outcome data suggested that probiotics may also reduce the duration of diarrhea by approximately one day.

Probiotics may offer some protection against antibiotic-induced diarrhea

Of the 24 trials that reported adverse events, 4% of probiotic participants reported adverse events, compared with 6% of control participants. The most common adverse events were rash, nausea, gas, flatulence, abdominal bloating, and constipation. Although no serious adverse events were reported in the included trials, the authors acknowledge that serious adverse events from probiotics have previously been reported in severely debilitated or immune-compromised children with underlying risk factors.
 
The authors conclude that probiotics offer a moderate protective effect for preventing antibiotic-associated diarrhea. They encourage a future well-designed and multi-center randomized trial to assess the benefit of high-dose Lactobacillus rhamnosus or Saccharomyces boulardii for antibiotic-associated diarrhea.

Reference
Goldenberg JZ, Lytvyn L, Steurich J, Parkin P, Mahant S, Johnston BC. Probiotics for the prevention of pediatric antibiotic-associated diarrhea. Cochrane Database Syst Rev. 2015; CD004827.

Have Clinical Research Summaries Delivered to Your Inbox
TAP Integrative is your go-to resource for integrative clinical protocols, case studies, and evidence-based clinical information. Sign up for TAP’s enewsletter and receive integrative clinical research summaries, clinical pearls and tips from integrative experts delivered straight to your inbox. Bonus: Receive TAP’s top 3 patient education downloads FREE. Subscribe here >>>